Join 3,556 readers in helping fund MetaFilter (Hide)


Drugs cause 45-pound weight gain in 5 days?
December 5, 2006 12:07 PM   Subscribe

MetaMediFilter: Did the LA Times get snookered?

From an LA Times article, the following anecdote seemed questionable:
In September, the gregarious soccer player swallowed 20 Coricidin pills in pursuit of a cheap high while the rest of her family slept. Her mother found her vomiting the next morning and took her to the emergency room.

Doctors there were baffled by her malfunctioning liver and struggled to pinpoint the cause. Four days later, after Lucia had fallen into a coma, a friend pulled a nurse aside and told her about the pills.

It was too late. She died less than a day later, on Sept. 17. At the funeral, her parents left the casket open so the hundreds of teens in attendance could see how the pills had swelled Lucia's athletic, 125-pound frame to a bloated 170 pounds.

Can someone explain how twenty pills can add 45 pounds of weight in five days?
posted by commander_cool to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
When a body is in a coma, fluids are administered. If the liver is malfunctioning, the body may not process the fluids properly and the body may retain the water and bloat. 45 pounds is quite a lot, but I've seen bodies gain 20 to 30 pounds of fluid in a matter of a week or so in a hospital.

(I'm a funeral director, so I really only see "worst-case" scenarios.)
posted by ColdChef at 12:15 PM on December 5, 2006


More details. That says 25 pounds, and that she had liver failure.
posted by smackfu at 12:20 PM on December 5, 2006


Yep; acute liver failure can lead to an accumulation of fluid, both in the periteneal cavity (ascites) and in tissues throughout the body (edema).

I assume that the liver failure was caused by acetaminophen in this particular formulation of Coricidin. If it was this one, she took 10 g of acetaminophen. That's a dangerous dose, plus four days without any treatment....
posted by mr_roboto at 12:29 PM on December 5, 2006


My father died from liver failure last year; at the end, I don't at all doubt there was 30 or 40 pounds of fluid in his body.
posted by mostlymartha at 12:37 PM on December 5, 2006


Coricidin is a cold medicine containing acetaminophen, Tylenol. Tylenol overdose causes liver failure and death within a few days. Liver failure causes fluid retention. A couple of gallons of fluid, received intravenously but not urinated out, can bloat a human body quite alarmingly.

For some reason, everyone believes Tylenol is extremely safe, because the Tylenol people have spent a lot of money telling everyone that. Thus, kids seeking a high and people who are half-hearted about suicide sometimes take a lot of it, figuring it will attract attention but not kill them. Yet in overdose quantities, Tylenol is utterly deadly, and there is no remedy available to negate its liver-destroying effect. Even if the hospital staff had known what was up, all they could have done would be to tell her to say her goodbyes before she went into a coma.

If you're going to do a call-for-help suicide attempt, don't use Tylenol.
posted by jellicle at 12:52 PM on December 5, 2006


Yep, you'd be amazed at how much fluid the human body can free space (into pleural/peritoneal cavities).

In one autopsy a colleague of mine performed, when he punctured the peritoneal a geyser of peritoneal fluid shot up and covered his assistant. Quite impressive.

And jellicle is right on about the acetaminophen; massive hepatic necrosis.
posted by i_am_a_Jedi at 3:01 PM on December 5, 2006


Much of this is true about "acetominophen" (paracetemol in most of the world). You can treat a paracetemol OD with acetylcysteine, but you have a narrow window (~6-8 hours recommended, up to two days for some benefit) for effectiveness.
posted by meehawl at 3:13 PM on December 5, 2006


I remember when Dr Atkins died there was much gloating in the press at reports that he weighed something like 260lbs at his death, but this was later clarified, because he'd been in a coma (he slipped on ice and hit his head) and was given fluids which bloated his body.
posted by essexjan at 4:49 PM on December 5, 2006


« Older OK, so no human sacrifice, but...   |  I'm looking for a book retelli... Newer »
This thread is closed to new comments.